Hyperkalemia

Hyperkalemia

  • Signs/symptoms:  muscle weakness, GI hypermotility, hypotension, acidosis, EKG changes, cardiac arrythmias, a decrease in pH causes an increase in potassium
  • Causes: increased potassium intake due to salt subs, blood transfusions, rapid excessive IV admin, meds (K-sparing diuretics, cyclosporine, ACE-I, B-blockers, bactrim, NSAIDs, heparin, digoxin, succinylcholine, K supplements
  • Other causes: decreased K excretion due to acute or chronic renal failure, addison’s disease (decreased ADH production), K release from cells due to tissue breakdown or metabolic acidosis
  • Trxt:  Ca to stabilize the myocardium preventing against arrhythmias; dextrose + insulin +/- bicarb; beta agonists (albuterol)–better in non-acute situations; remove K ions from body using drugs like Na polystyrene sulfonate which exchanges Na for K in the gut, or loop diuretics, hemodialysis; or discontinue the aggravating drug

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: